Colorado, 2013

Flash Flooding and Flood in Colorado, September 11 to 12, 2013

September 11 to 12, 2013 · NWS PUB · 5 events in 2 counties and zones

Storms produced heavy rain across western Pueblo County and western El Paso County and the Waldo Canyon burn scar. Rural roads were flooded east of Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Storms produced heavy rain across western Pueblo County and western El Paso County and the Waldo Canyon burn scar. Rural roads were flooded east of Beulah. There was also flooding on US Highway 24 and numerous streets on the west side of Colorado Springs. A man drowned in Fountain Creek near Nevada Avenue.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 11, 5:02 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 11, 5:02 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT WED SEP 11 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 352 PM MDT WED SEP 11 2013

.TONIGHT...NEXT BATCH OF CONVECTION HAS DEVELOPED OVER SOUTHERN
PUEBLO COUNTY AND IS MOVING NORTHWARD.  LATEST HRRR SUGGESTS THIS
CONVECTION WILL WEAKEN DURING THE NEXT HOURLY...BUT HRRR PERFORMANCE
HAS NOT BEEN STELLAR TODAY. MODELS HAVE BEEN DOING A BETTER JOB WITH
THE CONVECTION ON THE EASTERN PLAINS...AND THERE IS A CONSENSUS OF
MOST OF THE PRECIPITATION MOVING TO THE NORTHEAST DURING THE
EVENING.  OVER THE CONTINENTAL DIVIDE REGION....SOME STORMS HAVE
FINALLY DEVELOPED AS WATER VAPOR SHOWS A DISTURBANCE MOVING INTO
CENTRAL COLORADO.  DECIDED TO MAINTAIN MOSTLY HIGH SCATTERED POPS
DURING THE NIGHT.  SUSPECT THE DISTURBANCE OVER CENTRAL COLORADO
WILL MOVE ACROSS THE REGION THIS EVENING..WHICH WILL DEVELOP SOME
SHOWERS THIS EVENING.

.THURSDAY...THE THREAT FOR LOCALLY HEAVY RAIN CONTINUES. DISTURBANCE
MOVING INTO THE MIDWEST WILL STRENGTHEN HIGH PRESSURE OVER THE
NORTHERN PLAINS.  THE STRENGTHENING ANTICYCLONE WILL PUSH A COLD
FRONT THROUGH THE PLAINS...INCREASING THE EASTERLY FLOW AND MOISTURE
FLUX INTO THE REGION.  THE PLUME OF MIDDLE AND UPPER MOISTURE WILL
ALSO CONTINUE OVER THE REGION EAST OF THE UPPER LOW OVER THE GREAT
BASIN.  MODELS CONTINUE TO GENERATE WIDESPREAD SIGNIFICANT
PRECIPITATION OVER THE REGION THURSDAY..ESPECIALLY OVER THE EASTERN
MOUNTAINS AND PLAINS.  SUSPECT A WEAK DISTURBANCE IS NORTHEASTWARD
INTO COLORADO.  ISSUED A FLASH FLOOD WATCH FOR THURSDAY FOR THE
WALDO CANYON AND BLACK FOREST BURN SCARS. THERE WAS SOME MINOR
FLOODING OVER WALDO CANYON BURN SCAR TODAY AND THE STORMS ON
THURSDAY COULD BE STRONGER. FURTHER WEST...ANTICIPATE MORE COVERAGE
OF STORMS THAN WEDNESDAY AS THE AMOUNT OF MIDDLE AND UPPER LEVEL
MOISTURE INCREASES. --PGW--

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 352 PM MDT WED SEP 11 2013

...HEAVY RAIN POSSIBLE THURSDAY NIGHT...

THURSDAY NIGHT-FRIDAY...MODELS CONTINUE TO INDICATE A VERY WET
PERIOD AS WEAKENING UPPER LOW ACROSS WESTERN UTAH IS SLOWLY KICKED
OUT INTO THE NORTHERN ROCKIES BY EASTERN PACIFIC ENERGY DROPPING OUT
OF WESTERN BC AND INTO THE NORTHERN TIER OF STATES. THIS ENHANCES
MOIST LOW LEVEL UPSLOPE FLOW ACROSS THE EASTERN MTS THURSDAY NIGHT
AND ALONG WITH INCREASED UVV FROM ASSOCIATED JET TRANSLATING ACROSS
THE ROCKIES AND THE ABUNDANT ATMOSPHERIC MOISTURE STILL IN
PLACE...WILL SUPPORT THE LOCALLY HEAVY RAINFALL ACROSS THE AREA
THURSDAY NIGHT. LATEST MODELS CONTINUE TO PEG EASTERN COLORADO AND
IN PARTICULAR THE PIKES PEAK REGION...WHERE LOW LEVEL UPSLOPE WILL
BE MAXIMIZED...FOR HEAVY RAIN THURSDAY NIGHT AND FRIDAY WITH HPC
DAY 2 QPF TOTAL INDICATING 1-2 INCHES ACROSS SOUTHEASTERN COLORADO
WITH A BULLSEYE OF 1.76 INCHES ACROSS THE PALMER DVD AND 1.96
INCHES OVER KIOWA COUNTY. WITH THAT SAID...HAVE KEPT HIGH POPS
INTACT ACROSS THE AREA THURSDAY NIGHT AND FRIDAY...WITH AN
INCREASED CONCERN FOR FLASH FLOODING THURSDAY NIGHT...ESPECIALLY
FOR THE WALDO CANYON AND BLACK FORECAST BURN SCARS.

FRIDAY NIGHT-SUNDAY NIGHT...FLOW ALOFT BECOMES WEAK WESTERLY WITH
MONSOONAL PLUME DECREASING THROUGH SUNDAY...AS THE NORTHERN TIER
SYSTEM CONTINUES TO DROP SOUTH AND EAST ACROSS THE UPPER MIDWEST.
STILL ENOUGH MOISTURE IN PLACE FOR SCATTERED SHOWERS AND STORMS
ACROSS THE AREA SATURDAY...WITH LOCALLY HEAVY RAINFALL STILL A
THREAT DUE TO THE WEAK STEERING FLOW ALOFT. PASSING NORTHERN TIER
SYSTEM SENDS A WEAK BACKDOOR COLD FRONT ACROSS THE EASTERN PLAINS
SATURDAY NIGHT WITH MOIST EASTERLY UPSLOPE FLOW HELPING TO
INCREASE PRECIPITATION CHANCES ACROSS THE EASTERN MTS AND
IMMEDIATE ADJACENT PLAINS SUNDAY AFTERNOON AND EVENING.

MONDAY-WEDNESDAY...MODELS CONTINUE TO INDICATE A WARMING AND DRYING
TREND FOR EARLY NEXT WEEK AS A BROAD UPPER TROUGH SETS UP ACROSS THE
PAC NW COAST...KEEPING MODERATE WEST TO SOUTHWEST FLOW ALOFT ACROSS
THE REGION. THIS WILL ALLOW FOR TEMPERATURES TO WARM BACK TO
GENERALLY ABOVE SEASONAL AVERAGES. LATEST EC INDICATES ANOTHER
POSSIBLE BACKDOOR COLD FRONT MOVING ACROSS THE EASTERN PLAINS ON
WEDNESDAY WITH THE GFS BRINGING THE FRONT ACROSS THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 352 PM MDT WED SEP 11 2013

KCOS AND KPUB...NEXT BATCH OF STORMS IS MOVING NORTHWARD AND WILL
AFFECT KCOS AND KPUB DURING THE LATER AFTERNOON AND EARLY EVENING.
ANTICIPATE MVFR CEILINGS OVERNIGHT WITH ABUNDANT LOW LEVEL MOISTURE
REMAINING.  SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP BY LATE
MORNING AS A DISTURBANCE MOVES INTO THE REGION.  ATMOSPHERE REMAINS
MOIST AND THERE IS THE THREAT FOR HEAVY RAIN.

KALS...SOME SHOWERS MAY CONTINUE THROUGH MID EVENING. ANTICIPATE
MVFR CEILINGS OVERNIGHT WITH LOW LEVEL MOISTURE REMAINING IN THE SAN
LUIS VALLEY.  SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE MORNING
AS A DISTURBANCE MOVES INTO THE REGION.  --PGW--

&&

.HYDROLOGY...
ISSUED AT 557 PM MDT WED SEP 11 2013

FROM THE MOTION OF THE MOSAIC RADAR IMAGERY...ANOTHER VORTMAX IS
LIKELY LOCATED OVER PUEBLO COUNTY. THIS ONE DOES NOT APPEAR TO BE
AS WELL DEFINED AS THIS MORNINGS VORT MAX. NONETHELESS...WE WILL
CAREFULLY BE WATCHING FOR INCREASING ECHOES OVER THE WALDO BURN
SCAR. HRRR HAS BEEN TRYING TO DISSIPATE THIS AREA OF RAIN FOR THE
LAST FEW RUNS AND IT HAS NOT HAPPENED YET. THE GROUND IS SATURATED
OVER THE BURN SCAR AND IT WILL NOT TAKE TOO MUCH TO CAUSE
PROBLEMS. \/HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ081-084-085.

FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR COZ081-084-085.

&&

SHORT TERM...PGW
LONG TERM...MW
AVIATION...PGW
HYDROLOGY...HODANISH
Hazardous weather outlook, Sep 11, 7:14 PM MST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
814 PM MDT WED SEP 11 2013

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
814 PM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME LOCALLY HEAVY RAIN
IS POSSIBLE...AND COULD LEAD TO FLASH FLOODING CONCERNS ON AREA
BURN SCARS.

THE HIGHER MOUNTAIN AREAS SHOULD SEE SOME SNOW...WITH SOME LIGHT
ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR HEAVY RAIN WILL INCREASE THURSDAY AND THURSDAY
NIGHT. THE WALDO CANYON...BLACK FOREST...AND EAST PEAK BURN
SCARS WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING IF HEAVIER
SHOWERS OR STORMS IMPACT THESE AREAS. IN ADDITION TO LIGHTNING...
ISOLATED THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING SOME SMALL
HAIL.

THE CHANCE FOR WIDESPREAD SHOWER ACTIVITY AND A FEW THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEKEND. AFTER A BRIEF LULL IN THE
RAINFALL ON SATURDAY...A COLD FRONT WILL ARRIVE ON SUNDAY AND
BRING A RENEWED THREAT OF LOCALLY HEAVY RAINFALL AND POTENTIAL
FLOODING. BY MONDAY OR TUESDAY...OUR AREA SHOULD RETURN TO A DRIER
PATTERN AND STORMS WILL LIKELY BE LIMITED TO THE MOUNTAIN AREAS.

SOME ACCUMULATING SNOW IS EXPECTED FOR ELEVATIONS ABOVE 12000 FEET
THROUGH THIS WEEKEND. THE HIGHEST ELEVATIONS ABOVE 13000 FEET COULD
SEE SOME MODERATE SNOWFALL BY THIS WEEKEND. CLIMBERS AND HIKERS
SHOULD EXPECT WINTER CONDITIONS ABOVE TREELINE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO TONIGHT.

27/88

In the hours before

Special weather statement, Sep 11, 5:50 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT WED SEP 11 2013

COZ081-084-085-120115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
650 PM MDT WED SEP 11 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WALDO CANYON BURN SCAR.

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH LOCALLY MODERATE RAIN DEVELOPING IN AND NEAR THE WALDO
BURN SCAR. THESE SHOWERS WERE DEVELOPING WEST...SOUTH AND EAST OF
THE BURN SCAR AND WERE MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST COLORADO SPRINGS.
  MANITOU SPRINGS.
  CRYSTOLA.
  CHIPITA PARK.
  CASCADE.

RAINFALL AMOUNTS UP TO 0.10 INCHES OF RAIN WILL BE POSSIBLE. IF THE
STORMS INTENSIFY...THEN HEAVIER RAINS WILL BE POSSIBLE.

HODANISH
Special weather statement, Sep 11, 6:24 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
724 PM MDT WED SEP 11 2013

COZ081-084-085-120145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
724 PM MDT WED SEP 11 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  THE WALDO BURN SCAR.

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN MOVING INTO MANITOU
SPRINGS. THIS STORM PRODUCED OVER 0.50 INCHES OF RAIN ON THE
SOUTHWEST SIDE OF COLORADO SPRINGS. THIS STORM WILL MOVE OVER THE
BURN SCAR BETWEEN 725 PM AND 800 PM. IF THIS STORM DOES NOT
WEAKEN...THEN FLOOD ADVISORIES OR FLASH FLOOD WARNING WILL LIKELY BE
ISSUED.

WHICH WAS MOVING TOWARD THE NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WEST COLORADO SPRINGS.
  MANITOU SPRINGS.
  CHIPITA PARK.
  CASCADE.

BE PREPARED TO SEEK HIGHER GROUND IN THE EVENT A FLASH FLOOD
WARNING IS ISSUED.

HODANISH
Special weather statement, Sep 11, 7:11 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
811 PM MDT WED SEP 11 2013

COZ081-084-085-120230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
811 PM MDT WED SEP 11 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

   THE WALDO CANYON BURN SCAR.

AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAIN SHOWERS IN AND AROUND THE WALDO BURN SCAR. THE HEAVIEST SHOWERS
WERE NOTED OVER FORT CARSON AND THEY WERE MOVING NORTH-NORTHWEST AT
10 MPH.

RAIN GAGE REPORTS FROM IN AND AROUND THE WALDO BURN SCAR
INDICATE BETWEEN 0.10 TO 0.4 INCHES OF RAIN HAS FALLEN. THE HEAVIEST
RAIN FELL OVER THE FAR EASTERN PART OF THE WALDO BURN SCAR.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
WEATHER OVER THE WALDO BURN SCAR THROUGHOUT THE NIGHT. LOCALLY HEAVY
RAIN WILL BE POSSIBLE THROUGH THE NIGHT TIME HOURS.

IN ADDITION....COMPUTER SIMULATIONS CONTINUE TO INDICATE HEAVY RAIN
WILL LIKELY OCCUR TOMORROW. PLEASE BE PREPARED FOR THIS HEAVY RAIN
THREAT.

HODANISH
Special weather statement, Sep 11, 7:52 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
852 PM MDT WED SEP 11 2013

COZ081-082-084-085-120315-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
852 PM MDT WED SEP 11 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WALDO CANYON BURN SCAR.

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL WAS INCREASING OVER THE WALDO BURN SCAR. THIS RAIN EXTENDED
FROM THE BURN SCAR SOUTHWARD INTO FORT CARSON. SOME OF THE RAIN OVER
FORT CARSON WAS MODERATE TO HEAVY AT TIMES. THIS RAIN WAS MOVING
SLOWLY NORTH AT 5 MPH. IT IS POSSIBLE MODERATE RAIN COULD BEGIN
FALLING ON THE BURN SCAR AFTER 910 PM.

LOCATIONS IMPACTED INCLUDE...
  WEST COLORADO SPRINGS.
  CASCADE.
  WOODLAND PARK.
  GREEN MOUNTAIN FALLS.
  CRYSTOLA.
  CHIPITA PARK.

HODANISH

The radar

The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 03:07 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Pueblo

When
September 11, 8:10 PM MST to 9:15 PM MST
Where
Pueblo County, 6.46 mi E of Beulah to 7.53 mi E of Beulah
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.084, -104.861

Flash Flood, El Paso

When
September 11, 8:52 PM MST to 10:30 PM MST
Where
El Paso County, 1.6 mi ESE of Cascade to 3.37 mi SW of Manitou Spgs
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
38.891, -104.943

Flash Flood, El Paso

When
September 12, 12:12 AM MST to 2:30 AM MST
Where
El Paso County, 2.74 mi NE of Manitou Spgs to 3.25 mi N of Manitou Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.887, -104.882

Flood, El Paso

When
September 12, 1:26 AM MST to 2:23 AM MST
Where
El Paso County, 1.04 mi SW of Colorado Spgs to 1.05 mi SSE of Colorado Spgs
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
River/Stream Gage
Coordinates
38.818, -104.832

Fountain Creek at the forecast point at Nevada Avenue went above flood stage.

Flash Flood, El Paso

When
September 12, 2:24 AM MST to 4:00 AM MST
Where
El Paso County, 1.23 mi S of (Aff)usaf Acdmy Colo to 4.44 mi SSW of Colorado Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.962, -104.866

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, El Paso2013-09-1254MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473108, 473109, 473125, 478042, 473126.